, Volume 27, Issue 15, pp 1243-1252
Date: 18 Feb 2013

Drug-Induced Immune Thrombocytopenia

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Thrombocytopenia can have several causes, including the use of certain drugs. The mechanism behind drug-induced thrombocytopenia is either a decrease in platelet production (bone marrow toxicity) or an increased destruction (immune-mediated thrombocytopenia). In addition, pseudothrombocytopenia, an in vitro effect, has to be distinguished from true drug-induced thrombocytopenia. This article reviews literature on drug-induced immune thrombocytopenia, with the exception of thrombo-haemorrhagic disorders such as thrombotic thrombocytopenic purpura and heparin-induced thrombocytopenia and thrombosis.

A literature search in PubMed combined with a check of the reference lists of all the retrieved articles resulted in 108 articles relevant to the subject. The drug classes that are most often associated with drug-induced immune thrombocytopenia are cinchona alkaloid derivatives (quinine, quinidine), sulfonamides, NSAIDs, anticonvulsants, disease modifying antirheumatic drugs and diuretics. Several other drugs are occasionally described in case reports of thrombocytopenia; an updated review of these case reports can be found on the internet. A small number of epidemiological studies, differing largely in the methodology used, describe incidences in the magnitude of 10 cases per 1 000 000 inhabitants per year. No clear risk factors could be identified from these studies. The underlying mechanism of drug-induced immune thrombocytopenia is not completely clarified, but at least three different types of antibodies appear to play a role (hapten-dependent antibodies, drug-induced, platelet-reactive auto-antibodies and drug-dependent antibodies). Targets for drug-dependent antibodies are glycoproteins on the cell membrane of the platelets, such as glycoprotein (GP) Ib/IX and GPIIb/IIIa.

Diagnosis of drug-induced immune thrombocytopenia may consist of identifying clinical symptoms (bruising, petechiae, bleeding), a careful evaluation of the causal relationship of the suspected causative drug, general laboratory investigation, such as total blood count and peripheral blood smear (to rule out pseudothrombocytopenia), and platelet serology tests. The sensitivity of these tests is dependent on factors such as the concentration of the drug in the test and the potential sensitisation of the patient by metabolites instead of the parent drug.

Drug-induced immune thrombocytopenia can be treated by withholding the causative drug and, in severe cases associated with bleeding, by platelet transfusion.

Although drug-induced thrombocytopenia is a relatively rare adverse drug reaction, its consequences may be severe. Therefore it is important to extend our knowledge on this subject. Future research should focus on the identification of potential risk factors, as well as the exact mechanism underlying drug-induced thrombocytopenia.